Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Mobile, AL

March 4, 2020Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 4, 2020, 5:15 AM CST for Wilcox County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2020, 5:15 AM CST (11:15 UTC)
Expired
Mar 4, 2020, 6:00 AM CST
In force
45 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 149 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 1:53 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS54 KMOB 041115
SVRMOB
ALC131-041200-
/O.NEW.KMOB.SV.W.0033.200304T1115Z-200304T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
515 AM CST Wed Mar 4 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wilcox County in south central Alabama...

* Until 600 AM CST.

* At 514 AM CST, a severe thunderstorm was located over Thomasville,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Camden, Pine Hill and Yellow Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 AM CST for south central
and southwestern Alabama.

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3206 8718 3183 8717 3183 8762 3187 8762
      3188 8767 3199 8766 3208 8719
TIME...MOT...LOC 1114Z 264DEG 34KT 3189 8774 

HAIL...1.00IN
WIND...60MPH
 
$$

JLH
1 follow-up statement
785 
WWUS54 KMOB 041144
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
544 AM CST Wed Mar 4 2020

ALC131-041200-
/O.CON.KMOB.SV.W.0033.000000T0000Z-200304T1200Z/
Wilcox AL-
544 AM CST Wed Mar 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
FOR SOUTH CENTRAL WILCOX COUNTY...

At 544 AM CST, a severe thunderstorm was located 5 miles northwest of
Vredenburgh, or 9 miles southwest of Camden, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Camden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 AM CST for south central
Alabama.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3183 8717 3183 8748 3193 8747 3205 8718
TIME...MOT...LOC 1144Z 271DEG 37KT 3188 8739 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 4:31 AM CST, 44 minutes earlier.

Area forecast discussion, Mar 4, 4:31 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
431 AM CST Wed Mar 4 2020

.NEAR TERM UPDATE /Now Through Thursday/...A wet forecast is
expected through much of the period as a slow moving frontal
boundary, and approaching low pressure system, and a series of
shortwaves all interact with abundant deep layer moisture over the
region. A weak frontal boundary currently extends from southwest
Louisiana to lower parts of central Alabama or just north of the
forecast area. The latest guidance continues to move the frontal
boundary slowly southward into the coastal counties by late this
morning, with the front continuing southward into the marine area
near or just before 21Z this afternoon. This represents a change
from the earlier thinking which had the boundary moving to near
the immediate coast in the afternoon but not entering the marine
area, and will have implications for potential strong to severe
weather in our area as surface based convection will only be
possible right along and south of the front.

As an upper low over north central Mexico advances slowly into
central Texas and later breaks down to an open wave, an associated
surface low advances from coastal Texas, moving along the frontal
boundary and into the Alabama coastal waters late tonight. A
series of shortwaves ejected downstream from the upper low
followed by the approach of the upper level system and the
associated surface low will result in enhanced deep layer lift
across the central Gulf coast states this morning which continues
through tonight. With abundant deep layer moisture in place over
the region (precipitable water values 1.5 inches increasing to
1.5-1.9 inches), this pattern will support categorical pops
through tonight. Rainfall amounts through tonight generally range
from 2.25 to 4 inches along and north of the I-10 corridor with
amounts of 1.5-2.25 inches south of the I-10 corridor. Locally
higher amounts are likely, and a Flash Flood Watch remains in
effect for the entire area through 6 AM CST Thu morning.

MLCAPEs values have increase to around 1000 J/kg over the
southern half of the forecast area this morning and around 500
J/kg to the north. An examination of model soundings with the
latest high resolution guidance shows that this instability is not
surface based but rather rooted near 900 mb or so near the coast
due to a marine layer advecting inland and but more surfaced
further inland. As a consequence, dramatic veering profiles seen
at lower levels will likely not be sensed by convection that
develops early today. The convection will become more surface
based south of the frontal boundary by 14 or 15Z this morning
while MLCAPE values continue to increase through the morning,
potentially as high as around 1500 J/kg. As the front continues
slowly southward, this high instability shifts out of the land
portion of the area into solely the marine area. Once the
convection becomes surface based, the convection will sense 0-1 km
helicity values to near 200 m2/s2. The shear values may diminish
somewhat through the afternoon (ahead of the front) but values of
near 150 m2/s2 are still possible.

There are two mechanisms for potential severe weather through the
near term period. The first is with surface based convection
along and ahead of the cold front. Considering the parameters and
movement of the front, certainly see a potential for severe storm
development roughly over the coastal counties beginning near 14 or
15Z this morning which gradually shifts to over the marine area
through the afternoon with the movement of the front. The second
mechanism involves significant mid level lapse rates of 7C/km
which are present even north of the front, which when combined
with mid level drier air could pose a hail threat. There is
unfortunately uncertainty with the amount of dry air available for
convection, understandable given the elevated deep layer moisture
over the area. An examination of Convective Allowing Models does
show isolated severe storm development is still possible this
morning over interior areas (this is where the better forcing will
be present). It appears that the drier air will decrease
(moisten) after this morning so this second mechanism will have a
decreasing potential for severe weather after the morning hours.
It's likely that the potential for severe weather will have
completely ended by early this evening as the front continues
further into the marine area and convection becomes increasingly
elevated along with lapse rates becoming less favorable aloft. Fog
development remains favored near the coast due to the flow of
moist southerly air over cooler bay and near shore waters, and a
Marine Dense Fog Advisory remains in effect until 6 AM CST. A High
Risk of rip currents remains in effect through Fri as a
persistent onshore flow leads to increased onshore swell. /29

&&

.SHORT TERM /Thursday Night Through Friday Night/... The short
term period will begin as a northern stream upper level trough
progresses over the Great Lakes. Meanwhile, a shortwave will be
moving through the southeastern CONUS at the same time. By late
Thursday night, zonal flow will take hold over the northern Gulf
coast as the trough progresses over the Ohio Valley. A large ridge
over the western CONUS will make its way into the central CONUS by
Friday afternoon. This feature will then be on our doorstep by late
Friday night. At the surface, a reinforcing cold front will quickly
move over the region by Friday morning. High pressure will then
build in over the region from the north/northwest through late
Friday night.

In terms of sensible weather, expecting dry conditions Thursday
night through Friday night. Skies will also clear quickly overnight
Thursday as the reinforcing cold front brings drier air in from the
north. Lows will also dip down into the mid to upper 40s Thursday
night, with temperatures around 50 degrees along the coast. Highs
will then reach the mid to upper 60s Friday afternoon before chilly
temperatures return for Friday night into early Saturday. Lows
during this time will be in the mid to upper 30s inland to the lower
40s near the coast.

Lastly, a HIGH RISK of rip currents remains in effect through Friday
night. /26

&&

.EXTENDED TERM /Saturday Through Tuesday/...An upper ridge builds
east over the area this weekend as a more zonal flow pattern
develops upstream over the central and western CONUS. Subsidence
beneath this ridge and a lack of sufficient boundary layer moisture
will keep conditions dry through Sunday. At the surface, high
pressure shifts from the eastern CONUS into the western Atlantic,
veering low-level wind flow across the local area from easterly to
southerly. This starts the gradual process of transporting Gulf
moisture back into the region Monday. A weak shortwave passes
overhead Monday into Tuesday in the immediate wake of the upper
ridge, which has pushed east over the western Atlantic by this time.
This upper disturbance, coupled with improving boundary layer
moisture from low-level return flow, will bring scattered showers
back to the area beginning Monday afternoon. Rain chances continue
through Tuesday as the upper pattern remains unsettled and southerly
winds prevail near the surface.

We start the weekend off with slightly cool temps as highs Saturday
remain in the low 60s and lows Saturday night dip into the upper 30s
inland to low 40s along the coast. A gradual warming trend begins
Sunday with the return of southerly winds. Highs in the upper 60s
Sunday warm into the mid 70s by Monday and Tuesday. Lows range from
upper 40s to low 50s Sunday night and mid 50s to low 60s Monday
night. /49

&&

.MARINE...Fog locally dense at times, is expected to persist
through tonight. As a result A Dense Fog Advisory is in effect
for the near shore waters through tonight. Showers will increase
in coverage with embedded thunderstorms moving across the marine
area through early Thursday. A few strong to severe thunderstorms
will be possible today and tonight as an area of low pressure
moves across the area tonight with a strengthening offshore flow
and building seas setting up in its wake to close out the week.
Small craft advisories will likely be required over the open Gulf
waters tonight into Thursday. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late tonight for ALZ051>060-261>266.

     Dense Fog Advisory until 9 AM CST this morning for ALZ261>266.

     High Rip Current Risk through Thursday afternoon for ALZ265-266.

FL...Flash Flood Watch through late tonight for FLZ201>206.

     Dense Fog Advisory until 9 AM CST this morning for FLZ201>206.

     High Rip Current Risk through Thursday afternoon for FLZ202-204-
     206.

MS...Flash Flood Watch through late tonight for MSZ067-075-076-078-
     079.

     Dense Fog Advisory until 9 AM CST this morning for MSZ078-079.

GM...Dense Fog Advisory until 6 AM CST Thursday for GMZ630>636-650-
     655.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 3, 2:25 PM CST, 14 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
225 PM CST Tue Mar 3 2020

ALZ265-266-FLZ202-204-206-042100-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
225 PM CST Tue Mar 3 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CST TONIGHT THROUGH
LATE WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

A slight risk of severe weather Wednesday with all modes of severe
weather possible being large hail, damaging winds and perhaps a few
tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required needed Wednesday.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-042100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
225 PM CST Tue Mar 3 2020

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CST TONIGHT THROUGH
LATE WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.

A slight risk of severe weather possible Wednesday with large hail
being the primary threat inland. In addition to large hail, damaging
winds and perhaps a few tornadoes are also possible over the coastal
zones.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required needed Wednesday.

GMZ630>636-650-655-042100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-
225 PM CST Tue Mar 3 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Dense Fog Advisory.

Winds, waves and seas will be locally higher in storms Wednesday and
Wednesday night. A few storms could become severe with perhaps a few
tornadoes.

GMZ670-675-042100-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
225 PM CST Tue Mar 3 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Winds, waves and seas will be locally higher in any storms that
develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds, waves and seas will be locally higher in storms Wednesday and
Wednesday night. A few storms could become severe with perhaps a few
tornadoes.

In the hours before

Special weather statement, Mar 4, 4:39 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
439 AM CST Wed Mar 4 2020

ALZ053-041130-
Clarke AL-
439 AM CST Wed Mar 4 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CLARKE COUNTY UNTIL 530 AM CST...

At 439 AM CST, the strong thunderstorm was located over Gilbertown,
or 17 miles south of Butler, moving east at 40 mph.

Dime size hail and wind gusts of 40 mph will be possible with this
storm.

Locations impacted include...
Thomasville.

A Tornado Watch remains in effect until 1000 AM CST for south central
and southwestern Alabama.

LAT...LON 3199 8767 3188 8767 3187 8762 3181 8761
      3178 8816 3184 8816 3187 8813 3190 8813
      3191 8809 3192 8808 3193 8810 3194 8807
      3193 8808 3192 8806 3194 8806 3199 8773
TIME...MOT...LOC 1039Z 264DEG 36KT 3184 8830

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 1:22 AM CSTDense Fog AdvisoryMOBBaldwin, Mobile8 hr
Mar 4, 3:57 AM CSTSevere Thunderstorm WarningMOBChoctaw48 min
Mar 4, 4:11 AM CSTSevere Thunderstorm WarningMOBChoctaw49 min
Mar 4, 4:39 AM CSTSpecial Weather StatementMOBClarke51 min
Mar 4, 4:55 AM CSTSevere Thunderstorm WarningMOBClarke50 min
Mar 4, 5:26 AM CSTAreal Flood AdvisoryMOBClarke, Wilcox3 hr
Mar 4, 5:52 AM CSTSevere Thunderstorm WarningMOBWilcox38 min
Mar 4, 6:14 AM CSTSevere Thunderstorm WarningMOBWashington46 min
Mar 4, 6:18 AM CSTSevere Thunderstorm WarningMOBButler, Crenshaw, Monroe, Wilcox57 min
Mar 4, 6:41 AM CSTAreal Flood AdvisoryMOBButler, Crenshaw3 hr
Mar 4, 6:57 AM CSTSpecial Weather StatementMOBWashington48 min
Mar 4, 7:54 AM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia, Monroe51 min
Mar 4, 8:36 AM CSTSevere Thunderstorm WarningMOBCovington39 min
Mar 4, 9:21 AM CSTAreal Flood AdvisoryMOBCovington3 hr
Mar 4, 11:43 AM CSTSpecial Weather StatementMOBChoctaw47 min
Mar 4, 12:30 PM CSTAreal Flood WarningMOBButler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 1 more18 hr
Mar 4, 12:43 PM CSTSpecial Weather StatementMOBCovington32 min
Mar 4, 3:16 PM CSTSmall Craft AdvisoryMOB66 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.